Does the combo of Vyvanse and Prednisone cause extreme moodiness?

Discussion in 'General Parenting' started by liz, Dec 13, 2010.

  1. liz

    liz Guest

    Hi everyone!

    My oldest is on Vyvanse 50 mg. and the doctor prescribed Prednisone for the flu along with his tamilflu. I was wondering if we maybe should not have given him the steroid along with the ADHD medication Vyvanse? He was extremely irritable this morning and has been moody as ever the last couple of days. I know that the flu makes you irritable anyways, but gosh.....
     
  2. smallworld

    smallworld Moderator

    Prednisone on its own can cause extreme irritability and moodiness. Why was it prescribed? Does your son have asthma? Unless there's a very real worry about life-threatening asthma, I'd ask the doctor about weaning off the Prednisone.
     
  3. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    I was on Prednisone for a year. It can cause EXTREME moodswings. It made me manic. One of the happiest years of my life :) but the answer is a big YES.
     
  4. SRL

    SRL Active Member

    :clubbing:Prednisone is the equivalent of taking Crabby Pills for a lot of people.

    You might make a call and ask about how medically necessary the prednisone is. In one of my kid's case we just rode out the crabbiness because he was very prone to sinus infections (as in two sinus surgeries prone) and so it was worth the tradeoff.
     
  5. liz

    liz Guest

    Well, he was definitely agitated this morning -- screaming and banging, etc. He is taking prednisone for the flu. I think they may have given him too large a dose. When he took a smaller dose of it for croup couple of months ago, he was not like this. I think I will discontinue it for now. Whew! What a morning!!
     
  6. gcvmom

    gcvmom Here we go again!

    It's very tricky rx'ing prednisone to anyone with a mood disorder. It made my husband violent, angry and paranoid when he had to take post-op.

    You need to contact the doctor and let them know what you are doing, though. There may be something else they can give him for the lung inflammation they are probably concerned about with the flu.

    Hope he settles down soon!
     
  7. smallworld

    smallworld Moderator

    Liz, Prednisone needs to be weaned. Don't just discontinue it on your own. And you should call the doctor to ask how medically necessary it is. Honestly, my kids have never taken Presdnisone for the flu, and my middle daughter has significant asthma (we just increase her inhaled asthma medications). But you need to ask your doctor about your child.
     
  8. liz

    liz Guest

    Thank you everyone.
    It is actually prednisolone. I talked to the doctor and she said I could lower the dose and it should be fine. I am hoping that will help.
    I know when he took it a couple of weeks ago he did not have the same problem with getting so upset. I am so ready for him to get better.
    ADHD is hard to deal with, but dealing with the crabbiness from being sick is too much!!
     
  9. liz

    liz Guest

    Last night, I got a call from the psychiatrist about refilling his ADHD medications while she closed for the Christmas holidays. When she called, I asked her about the moodiness and crabbiness and the things he had said and she said definitely, that a steroid of any type can do that. I feel like my pediatrician should know this too and help me look out for stuff like this. I am so frustrated with docs not knowing what's going on and kinda scared that they ma "screw up" by giving wrong medications and such, etc. That's what us moms are or though, I guess !!:Grouphug:
     
  10. smallworld

    smallworld Moderator

    Liz, the next time your pediatrician prescribes a steroid, ask if it's absolutely medically necessary. Unless your difficult child has a significant breathing problem, it's probably not.
     
  11. SRL

    SRL Active Member

    Some kids will handle inhaled steroids better than the oral dosages.
     
  12. liz

    liz Guest

    I'm definitely gonna ask that Smallworld because it was not worth dealing with his moodiness. LOL! SRL, I did not know that either. Thanks :)
     
Loading...